Alert archive / Kentucky / Freeze Warnings in 2018

Freeze Warning 2, NWS Jackson, KY

April 7, 201833 counties in Kentucky

NWS Jackson, KY issued this freeze warning at Apr 7, 2018, 3:55 AM EDT for 33 counties in Kentucky. It took effect at Apr 7, 2018, 10:00 PM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 3:55 AM EDT (07:55 UTC)
In effect from
Apr 7, 2018, 10:00 PM EDT
Expired
Apr 8, 2018, 10:00 AM EDT
In force
12 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS73 KJKL 070755
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
355 AM EDT Sat Apr 7 2018

...A Hard Freeze For the Entire Area Tonight...

.Arctic high pressure will bring very cold air into eastern 
Kentucky tonight. As a result, temperatures will fall to well 
below freezing throughout the area. In addition, widespread frost
will occur. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072100-
/O.NEW.KJKL.FZ.W.0002.180408T0200Z-180408T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
355 AM EDT Sat Apr 7 2018

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY...

The National Weather Service in Jackson has issued a Freeze
Warning, which is in effect from 10 PM this evening to 10 AM EDT
Sunday. 

* TEMPERATURE...Falling to between 20 and 25 degrees by dawn
  Sunday.

* IMPACTS...The killing of sensitive plants and bushes is 
  possible from these temperatures. Damage is possible for early 
  blooming fruit trees, as well. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GREIF
4 follow-up statements
524 
WWUS73 KJKL 072023
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
423 PM EDT Sat Apr 7 2018

...A Hard Freeze For the Entire Area Tonight...

.Arctic high pressure is bringing very cold air for April into 
eastern Kentucky. As a result, temperatures will fall to well 
below freezing throughout the area overnight. In addition, 
widespread frost will occur.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-080430-
/O.CON.KJKL.FZ.W.0002.180408T0200Z-180408T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
423 PM EDT Sat Apr 7 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EDT SUNDAY...

* TEMPERATURES...Falling to between 20 and 25 degrees on average 
  by dawn on Sunday. 

* IMPACTS...The killing of sensitive plants and bushes is possible
  from these temperatures. Damage is possible for early blooming
  fruit trees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

JP
652 
WWUS73 KJKL 080322
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1122 PM EDT Sat Apr 7 2018

...A Hard Freeze For the Entire Area Tonight...

.Arctic high pressure has brought very cold air for April into 
eastern Kentucky. As a result, temperatures will fall to well 
below freezing throughout the area overnight. In addition, 
widespread frost will occur.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081130-
/O.CON.KJKL.FZ.W.0002.000000T0000Z-180408T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1122 PM EDT Sat Apr 7 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT SUNDAY...

* TEMPERATURES...Falling to between 20 and 25 degrees on average 
  by dawn on Sunday. 

* IMPACTS...The killing of sensitive plants and bushes is 
  possible from these temperatures. Damage is possible for early 
  blooming fruit trees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

JP
136 
WWUS73 KJKL 080730 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
330 AM EDT Sun Apr 8 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081400-
/O.CON.KJKL.FZ.W.0002.000000T0000Z-180408T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
330 AM EDT Sun Apr 8 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURES...Between 20 and 25 degrees early this morning.

* IMPACTS...The killing of sensitive plants and bushes is possible
  from these temperatures. Budding fruit trees could also be
  damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GREIF
060 
WWUS73 KJKL 081401
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1001 AM EDT Sun Apr 8 2018


KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081515-
/O.EXP.KJKL.FZ.W.0002.000000T0000Z-180408T1400Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1001 AM EDT Sun Apr 8 2018

...FREEZE WARNING HAS EXPIRED...

Temperatures are warming above freezing, ending the threat to
vegetation.

$$

HAL

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this freeze warning went out at Apr 7, 3:35 AM EDT, 20 minutes earlier.

Area forecast discussion, Apr 7, 3:35 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
335 AM EDT Sat Apr 7 2018

.SHORT TERM...(Today through Sunday)
Issued at 335 AM EDT SAT APR 7 2018

06z sfc analysis shows one wave of low pressure, weaker than
forecast from just 24 hours ago, passing by to the southeast and
another yet to pass by - currently over the Deep South. The cold
front that these waves are running northeast along is now just
about south of the entire CWA. This boundary is also responsible
for the band of light to moderate rain passing through the
Cumberland Valley. To the north, colder air is likely responsible
for a mix of rain, sleet, and snow passing through the CWA -
though currently light. Temperatures vary through eastern Kentucky
from around freezing in the far north to the upper 40s in the
south. Dewpoints range similarly from the upper 20s north to the
upper 40s in the far southeast. Winds are fairly uniform from the
north at 5 to 10 kts with some gusts to around 15 kts.

The models continue to be in fairly good agreement aloft through
the short term portion of the forecast as they all trend away
from their earlier solutions in tandem. They do still depict a
full latitude trough passing through the Ohio Valley today and
tonight with several disconnected impulsed moving through the
longwave pattern into the evening. The strongest of these will
target the southeast portion of the Appalachians to the south of
Kentucky this afternoon and evening. Heights do quickly rise in
the wake of this trough for eastern Kentucky Sunday morning before
flattening again by evening with more energy approaching from the
west. Given the agreement will again favor a blended solution,
though for specific forecast details the higher resolution NAM12
and HRRR were relied upon most heavily.

Sensible weather will feature a likely uptick in pcpn through the
rest of the night and into the first part of Saturday with snow
increasingly becoming the predominant form of weather toward
dawn for most of the CWA. Still, QPF will be lighter than
initially anticipated and snow amounts look to be rather spotty
with warm roads and ground limiting accumulations aside from
elevated surfaces. It is possible that the current advisories
could be cancelled early after daylight should the better snow
bands fail to develop or take hold. In the meantime will continue
to run the advisories as they currently are configured with the
additional mention of sleet in the wx grids as well as the text
products owing to the layering of the sub freezing and above
freezing temperatures off the sfc into the first part of the day
for the area.

The pcpn will end from west to east during the late morning and
afternoon hours as the southern lows pull away and arctic high
pressure builds into the state. This will set the stage for a
very cold night with a hard freeze likely for all locations in
eastern Kentucky. Accordingly a Freeze Warning will be hoisted
from late evening into mid morning Sunday. Though, these low
temperatures Sunday morning will be a sight better than the would
have been if we picked up the snow that we once thought was
possible. After a chilly and raw Saturday, Sunday will represent
a slight improvement with readings topping out in the mid to upper
40s and more sunshine helping to dry out the area.

Used the CONSShort and ShortBlend guidance to initialize the grids
with some adjustments to temperatures through tonight per the
CONSRaw given the abnormal cold this weekend. As for PoPs,
lingered them longer in the far southeast to better capture some
component of the upslope there this afternoon.

.LONG TERM...(Sunday night through Friday)
Issued at 239 AM EDT SAT APR 7 2018

A shortwave trough will cross the region Sunday night into early
Monday, with another chance for rain and snow for much of the
area. Moisture with this system continues to trend downwards and
thus precipitation chances continue to decrease. Air temperatures
may not reach 32 across northern and northeast Kentucky, but the
thermal profile would support snow for the area, at least in the
north and northeast. With ground and surface air temperatures
above freezing, I would not anticipate much snow accumulation,
especially in the valleys. Some ridgetop locations could see a
thin coating of snow, but snowfall will be hard to come by with
this system. Regardless, no impacts are expected with any snow
that does occur.

The wave will reinforce the eastern trough for the early portion
of next week, keeping temperatures on the cool side into the
middle of the week. Still a bit of uncertainty in the mid week
time frame as another vort max may help to push another cold front
south, producing another shot of cooler weather by Wednesday. This
could yield some more frost and freeze concerns. High pressure
finally takes control late in the week with the eastern trough
exiting and heights making a dramatic increase. This may finally
bring a return to above normal temperatures by late next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
ISSUED AT 220 AM EDT SAT APR 7 2018

Light rain is found through the southern parts of the area at
issuance with a mix of rain, sleet, and snow to the north. This
precipitation will eventually fill in more completely during the
night for most locations. MVFR and IFR conditions will be the rule
through mid morning Saturday before some improvements. LIFR vis
and cigs will be possible at times through the next 6 to 12 hours
depending on the setup of the rain and snow bands. Any sleet will
be of little concern for aviation interests through the first
part of the TAF period. Look for the precipitation to taper off
from west to east between 15 and 21z, with an improvement to MVFR
possible in the afternoon before VFR conditions return during the
evening. North winds of around 10 kts, with gusts of 15 to 20 kts
at times early, will diminish a tad towards dawn and continue at
5 to 10 kts into the day Saturday from the north to northeast.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EDT this morning for KYZ044-
050>052-058>060-068-069-079-080-104-106>109-111-112-114.

Freeze Warning from 10 PM this evening to 10 AM EDT Sunday for
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

Winter Weather Advisory until 2 PM EDT this afternoon for
KYZ086>088-110-113-115>120.

&&

SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Apr 7, 3:50 AM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
350 AM EDT Sat Apr 7 2018

KYZ044-050>052-058>060-068-069-079-080-104-106>109-111-112-114-
081100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-
Breathitt-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Beattyville, Jackson,
and Booneville
350 AM EDT Sat Apr 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

The chances for accumulating snow and times of sleet will come to
an end this morning. Please see the latest Winter Weather
Advisory for additional details.

A hard freeze is expected tonight with widespread frost. Sensitive
plants would be impacted.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Subfreezing temperatures and frost will again be possible Tuesday
night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in snow reports today.

KYZ086>088-110-113-115>120-081100-
Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher-Martin-
Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman,
Pippa Passes, Hazard, Manchester, Hyden, Jenkins, Whitesburg,
Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson
350 AM EDT Sat Apr 7 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

The chances for accumulating snow and times of sleet will come to
an end by mid afternoon. Please see the latest Winter Weather
Advisory for additional details.

A hard freeze is expected tonight with widespread frost. Sensitive
plants would be impacted.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Subfreezing temperatures and frost will again be possible Tuesday
night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in snow reports today.

KYZ083>085-081100-
Wayne-McCreary-Whitley-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, and Williamsburg
350 AM EDT Sat Apr 7 2018

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EDT
SUNDAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

The chances for snow or sleet will come to an end by early this
afternoon.

A hard freeze is expected tonight with widespread frost. Sensitive
plants would be impacted.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Subfreezing temperatures and frost will again be possible Tuesday
night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send in any snow reports today.

GREIF/KAS

Nearby

Freeze Warnings in Kentucky, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.